A study published in the January 1 edition of the Journal of Acquired Immune Deficiency Syndromes shows that the severity of HIV disease, and not HIV antiretroviral medications, is most strongly linked with lipoatrophy in people taking anti-HIV drugs, AIDSMap.com reports. The study contradicts an emerging consensus that anti-HIV medications are responsible for the redistribution of body fat, including the loss of fat from the face, arms, and legs, and the formation of fatty deposits on the shoulders or abdomen.
Researchers studied 546 HIV-positive patients from seven U.S. cities and evaluated the study subjects for fat loss in the extremities, buttocks/hips, and cheeks. The researchers were attempting to establish links between fat loss and age; gender; race; body mass index; use of anti-HIV drugs by class; length and severity of HIV disease; T-cell count; and HIV viral load.
Study data collected over two years showed that severity of HIV infection as measured by T-cell counts, viral loads, and body mass index as measured before the first signs of lipoatrophy were first detected were the primary predictors of fat loss. No relationship was found between any anti-HIV drug and lipoatrophy. The researchers conclude, "Our study suggests that HIV infection or factors associated with immune reconstitution may play a greater role in the development of lipoatrophy than the use of any specific medication. We are unable to demonstrate any association with use or duration of time on any individual drug or class of drug with the incidence of lipoatrophy."